Montana, 2005

Damaging Wind in Montana, August 8, 2005

August 8, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 65 mph at Shelby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 65 mph at Shelby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 8, 4:10 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 8, 4:10 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 PM MDT MON AUG 8 2005

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...THE LONG WAVE PATTERN CONTINUES TO
FEATURE POSITIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA WITH LOWER
HEIGHTS BEGINNING TO UNDERCUT THESE ANOMALIES AROUND 40 NORTH. THIS
SETUP IS THE BEGINNING OF A BLOCKING REGIME THAT WILL FAVOR LOWERING
HEIGHTS OVER SOUTHWEST CANADA AND THE NORTHERN ROCKIES.
MEANWHILE...MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO
SOUTHWESTERN MONTANA AS HIGHER HEIGHTS OVER THE SOUTHWESTERN UNITED
STATES REMAIN. THE MAIN FORECAST CHALLENGE WILL BE THE SOUTHWARD
SURGE OF LOWER HEIGHTS AND REFLECTED SURFACE FEATURES INTO THE
FORECAST AREA GIVEN THE SOUTHWESTERN UNITED STATES RIDGE.

A STEADY STREAM OF SHORT WAVE ENERGY WILL CONTINUE OVER THE
SOUTHWESTERN ZONES THROUGH THE PERIOD. SEE NO REASON TO STRAY FROM
ISOLATED TO CHANCE POPS OVER THE SOUTHWEST. A SECOND FOCUS FOR
ACTIVITY WILL BE A CANADIAN FRONTAL BOUNDARY DROPPING INTO NORTH
CENTRAL MONTANA TONIGHT. DO NOT SEE THIS FRONT MAKING IT INTO
SOUTHWESTERN MONTANA AS THE UPPER LEVEL SUPPORT REMAINS MOSTLY IN
CANADA. THE FRONT MAY GET A BOOST SOUTHWARD BY CONVECTIVELY INDUCED
OUTFLOW FROM TIME TO TIME. WILL KEEP AT LEAST ISOLATED POPS GOING
THROUGH MUCH OF CENTRAL MONTANA WITH THE FRONT IN THE VICINITY. THE
ATMOSPHERE WILL BECOME RATHER UNSTABLE TOMORROW AFTERNOON AS
INSTABILITY BEGINS TO POOL ALONG THE FRONT. BULK SHEAR WILL BE
SUFFICIENT FOR ORGANIZED CONVECTION OVER MUCH OF CENTRAL MONTANA.
MIDDLE LEVEL SHEAR WILL FAVOR LARGE HAIL WITH THE STRONGER STORMS...
WITH AN OVERALL INCREASE IN MIDDLE LEVEL WINDS PRESENTING A STRONG
WIND THREAT. WILL INCLUDE SEVERE WORDING OVER MOST OF CENTRAL
MONTANA TUESDAY AFTERNOON AND EVENING. TEMPERATURES THROUGH THE
MIDDLE OF THE WEEK WILL BE FAIRLY CLOSE TO NORMAL. SCHAUMANN

WEDNESDAY NIGHT THROUGH SUNDAY...MODELS CONTINUE TO INDICATE A
BLOCKING PATTERN TO DEVELOP OVER THE EASTERN PACIFIC ALLOWING THE
UPPER RIDGE THAT HAS BEEN OVER THE WESTERN U.S. TO BREAK DOWN BY
MIDWEEK. A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY EVENING
FOLLOWED BY SOME DRYING AND NEAR AVERAGE TEMPS ON THURSDAY. HAVE
LOWERED TEMPS SLIGHTLY FOR FRI AND SAT AND HAVE INCREASED
CLOUD-COVER. GOING POPS SOME OVER NORTHCENTRAL MONTANA LOOKED GOOD
FOR NEXT WEEKEND. HOENISCH/CAMP

&&

.AVIATION...
UPDATED AT 2310Z.
A SHORTWAVE IN THE WESTERLY FLOW IS PRODUCING SCATTERED
THUNDERSTORMS OVER SOUTHWEST MONTANA LATE THIS AFTERNOON SPREADING
INTO NORTH CENTRAL MONTANA AS THE NIGHT PROGRESSES. EXPECT LOCAL
MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS...SOME STORMS MAY
PRODUCE STRONG WINDS AND HAIL. CONVECTION WILL DIMINISH TO ISOLATED
COVERAGE AFTER 06Z. SMOKE CONTINUES TO MOVE EAST OVER THE
CONTINENTAL DIVIDE BUT IS NOT EXPECTED TO CAUSE MUCH IN THE WAY OF
SURFACE VISIBILITY REDUCTIONS THROUGH TONIGHT. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  85  55  84 /  20  20  20  20
CTB  50  79  50  78 /  20  20  30  20
HLN  60  88  58  87 /  20  20  20  20
BZN  52  86  50  86 /  30  30  20  20
WEY  40  78  40  77 /  50  30  30  20
DLN  53  85  51  84 /  20  20  20  10
HVR  54  84  54  84 /  20  20  30  20
LWT  54  82  53  81 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MONDAY FOR MTZ008-MTZ052.

&&

SHORT TERM...SCHAUMANN
LONG TERM....CAMP/HOENISCH/SAUCIER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 4:19 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 AM MDT MON AUG 8 2005

MTZ008>015-044>055-091130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
519 AM MDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 6:23 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HEAVY RAIN       5 SE HELENA             46.55N 111.95W
08/08/2005  0.76 INCH        JEFFERSON          MT   CO-OP OBSERVER

            RAIN OCCURED BETWEEN 645 AND 745 PM.

&&

CZ

The radar

The Great Falls radar (KTFX), 121 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Toole

When
August 8, 6:51 PM MST
Where
Toole County, Shelby
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.500, -111.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470679.